The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
The Centers for Disease Control and Prevention recently warned that emergency rooms (ERs) should be alert for incoming patients contaminated with chemicals resulting from self-inflicted contamination, industrial incidents, and terrorist events.
To protect health care workers caring for these patients, the CDC recommended the following measures:
Depending on the extent of the contamination, health care workers caring for chemically contaminated patients should use level C protection (i.e., full face mask and powered/nonpowered canister/cartridge filtration respirator) or level B protection (i.e., supplied air respirator or self-contained breathing apparatus).
The type of canister/cartridge should be appropriate to the agent; if the agent cannot be identified, an organic vapor/HEPA filter is recommended.
To prevent dermal absorption, chemical barrier protection appropriate to the contaminant is needed. Latex medical gloves are of little protection against many chemicals. In addition to the need for surface decontamination of patients, body fluids also must be contained to prevent dermal and inhalation exposure. To limit distant spread of the contaminant, the ER’s ventilation exhaust should be directed away from the hospital’s main ventilation system.
ERs should adhere to existing guidelines and decontamination protocols, train staff in the use of PPE, and maintain adequate quantities of antidotes.
If sufficient quantities of antidote are not available, the National Pharmaceutical Stockpile at CDC maintains a mechanism to procure and deliver large quantities of pharmaceuticals to state health departments within 12 hours.
Coordination among health care facilities, poison centers, and state and local health departments could provide surveillance of a chemical agent release, facilitate the expeditious procurement of supplies from outside sources, protect health care workers, and inform the public about contaminants.
1. Centers for Disease Control and Prevention. Noso-comial poisoning associated with emergency department treatment of organophosphate toxicity -- Georgia, 2000. MMWR 2001; 49:1,156-1,158